Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 78, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 18, 2013, 8:51 PM CDT for Marshall County, Pennington County, Minnesota. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2013, 8:51 PM CDT (01:51 UTC)
- Expired
- Aug 18, 2013, 9:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marshall County, MN, Pennington County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 106 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 9:38 PM CDT | HAIL 1 | 2 E Thief River Falls, MN | QUARTER SIZE HAIL 2 MILES EAST OF THIEF RIVER FALLS AIRPORT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 1.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1134 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
750
WUUS53 KFGF 190151
SVRFGF
MNC089-113-190245-
/O.NEW.KFGF.SV.W.0078.130819T0151Z-130819T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
851 PM CDT SUN AUG 18 2013
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL MARSHALL COUNTY IN NORTHWEST MINNESOTA...
WESTERN PENNINGTON COUNTY IN NORTHWEST MINNESOTA...
* UNTIL 945 PM CDT
* AT 849 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
NORTHWEST OF THIEF RIVER FALLS...AND MOVING SOUTHEAST AT 10 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CARPENTERS CORNER AROUND 855 PM CDT.
ROSEWOOD AROUND 900 PM CDT.
DAKOTA JUNCTION AROUND 920 PM CDT.
THIEF RIVER FALLS AROUND 940 PM CDT.
THIS REPLACES THE PREVIOUS WARNING FOR MARSHALL AND PENNINGTON
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4810 9599 4796 9648 4820 9650 4834 9623
TIME...MOT...LOC 0150Z 333DEG 10KT 4820 9635
HAIL...1.00IN
WIND...60MPH
$$
JR1 follow-up statement
417
WWUS53 KFGF 190203
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
903 PM CDT SUN AUG 18 2013
MNC089-113-190245-
/O.CON.KFGF.SV.W.0078.000000T0000Z-130819T0245Z/
PENNINGTON MN-MARSHALL MN-
903 PM CDT SUN AUG 18 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
MARSHALL AND WESTERN PENNINGTON COUNTIES UNTIL 945 PM CDT...
AT 900 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROSEWOOD...AND
MOVING SOUTHEAST AT 10 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL BE NEAR...
DAKOTA JUNCTION AROUND 920 PM CDT.
THIEF RIVER FALLS AROUND 935 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4810 9599 4796 9648 4820 9650 4834 9623
TIME...MOT...LOC 0203Z 333DEG 10KT 4816 9635
HAIL...1.00IN
WIND...60MPH
$$
HOPPESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:44 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 18, 6:44 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 644 PM CDT SUN AUG 18 2013 .UPDATE... ISSUED AT 644 PM CDT SUN AUG 18 2013 A FEW ISOLATED SHOWERS AND STORMS HAVE GONE UP ALONG THE SFC BOUNDARY CURRENTLY STRETCHING FROM NEAR ROSEAU TO EAST OF DEVILS LAKE. CONVECTION HAS STRUGGLED UNDER THE CAP AS THE MAIN SHORTWAVE IS STILL OUT ALONG THE MT BORDER AND SFC CONVERGENCE HAS NOT BEEN ENOUGH FOR WIDESPREAD OR SUSTAINED CONVECTION. THAT BEING SAID...THERE HAS BEEN SOME ACTIVITY BUILDING BACK AROUND BAUDETTE AND SOME NEW CELLS GOING UP SOUTH OF HALLOCK. WILL KEEP AT LEAST AN ISOLATED THUNDERSTORM MENTION GOING FOR ALONG THE BOUNDARY THIS EVENING WITH BETTER COVERAGE IN THE SOUTHERN COUNTIES AFTER 03Z TONIGHT AS THERE SHOULD BE BETTER UPPER SUPPORT BY THAT POINT. WITH THE MOISTURE POOLING IN THE NORTH CENTRAL CWA AND SOME GOOD INSTABILITY WILL HAVE TO WATCH OUT FOR ANY ACTIVITY BECOMING STRONG TO SEVERE. && .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 220 PM CDT SUN AUG 18 2013 THE MAIN CHALLENGE REMAIN CONVECTION AND IF/WHEN WILL CAP BREAK. MODELS ARE IN PRETTY GOOD AGREEMENT...AND ONCE AGAIN PREFER THE SLIGHTLY LESS BULLISH GFS...ALTHOUGH ALL MODELS DEVELOP SOME SORT OF CONVECTION AFTER 00Z AND PERHAPS BEFORE IN NW MN. FOR TONIGHT...EXPECT AT LEAST ISOLATED/SCATTERED STORMS FOR MOST AREAS...WITH THE BEST THREAT IN NW MN INTO SE ND ALONG THE MAIN FRONTAL BOUNDARY. IF STORMS CAN DEVELOP...THERE WILL BE ADEQUATE SHEAR/INSTABILITY FOR AT LEAST A FEW SEVERE STORMS WITH HAIL/WIND THE MAIN THREATS. CAP MAY HOLD FOR QUITE A WHILE THOUGH AND SHOULD LIMIT A MORE WIDESPREAD EVENT. ON MONDAY...IT SHOULD BE DRY AND WARM WITH MOST AREAS APPROACHING 90. GUIDANCE HAS BEEN TOO COOL THOUGH IN RECENT DAYS...BUT 850 MB TEMPS CONTINUE TO WARM SO IT WILL BE NEAR 90. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 220 PM CDT SUN AUG 18 2013 ON TUE...EXPECT A HOT DAY WITH ALL AREAS FROM 90-95. IT SHOULD REMAIN DRY AS WELL WITH A COLD FRONT APPROACHING BY AFTERNOON/EVENING. FOR TUE NIGHT AND WED...A COLD FRONT WILL PASS THROUGH THE REGION. THERE IS BETTER MOISTURE POOLING IN THE SOUTH WITH PWATS AROUND 2 INCHES...SO SOME STORMS COULD BE STRONG TO LOCALLY SEVERE MAINLY TUE NIGHT IN THE SOUTH. TEMPS WED WILL COOL BUT SHOULD STILL BE AROUND 80 NORTH TO THE MIDDLE 80S SOUTH. THE THREAT FOR SHOWERS/STORMS COULD LINGER IN THE SOUTH THROUGH WED MORNING...WITH MOST AREAS RAIN FREE BY WED AFTERNOON. FOR WED NIGHT THRU SUNDAY DO NOT SEE ANY REALLY GOOD CHANCES FOR WIDESPREAD PCPN. THE NORTHERN PLAINS CONTINUE TO REMAIN UNDER THE CENTRAL PLAINS RIDGE. THERE COULD BE POSSIBLE SHORT WAVES RIDING ALONG THE NORTHERN PERIPHERY OF THIS RIDGE WHICH COULD BRING SOME CHANCES FOR PCPN. FIRST OF ALL LOTS OF MODEL DIFFERENCES FOR THU/FRI WITH THE GFS/GEM LOOKING DRY AND THE 00Z ECMWF WET. THIS HAS BEEN THE TREND IN THESE MODELS FOR SEVERAL RUNS NOW. THE NEW 12Z EC IS FINALLY LOOKING CLOSER NOW TO THE DRIER GFS/GEM SOLUTION. AFTER COORDINATING WITH ADJACENT OFFICES WILL GO DRY FOR THU/FRI. BEYOND THAT WILL STICK WITH GUIDANCE LOW CHANCES FOR PCPN ALTHOUGH CONFIDENCE NOT HIGH ATTM. TEMPS SHOULD GENERALLY RUN NEAR OR ABOVE NORMAL THROUGHOUT. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 644 PM CDT SUN AUG 18 2013 SOME CONVECTION GOING UP ALONG A BOUNDARY BETWEEN KDVL AND KGFK...BUT NOT CERTAIN ENOUGH TO INCLUDE IN TAF SITES AT THIS POINT SO WILL AMEND IF NEEDED. CONDITIONS WILL REMAIN VFR THROUGHOUT THE PERIOD. THE BOUNDARY WILL MOVE DOWN INTO THE CENTRAL FORECAST AREA AND THEN BEGIN TO WASH OUT LATER TONIGHT...WITH WINDS BECOMING LIGHT AN VARIABLE. WINDS WILL PICK UP AGAIN OUT OF A MORE WESTERLY DIRECTION BY MID DAY TOMORROW. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...JR SHORT TERM...DK LONG TERM...GODON/DK AVIATION...JR
Hazardous weather outlook, Aug 18, 7:08 AM CDT, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 708 AM CDT SUN AUG 18 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 708 AM CDT SUN AUG 18 2013 ...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING ALONG AND AHEAD OF AN APPROACHING UPPER LEVEL DISTURBANCE AND WEAK FRONTAL BOUNDARY. WARM TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE MAKE THUNDERSTORM COVERAGE UNCERTAIN. ANY STORMS THAT CAN DEVELOP HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. THE AREA LIKELY TO MISS ANY THUNDERSTORM ACTIVITY WILL BE THE DEVILS LAKE BASIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL BE TUESDAY NIGHT AHEAD OF AN APPROACHING COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Aug 18, 7:20 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
720 PM CDT SUN AUG 18 2013
NDZ007-008-190115-
CAVALIER ND-PEMBINA ND-
720 PM CDT SUN AUG 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PEMBINA AND
NORTHEASTERN CAVALIER COUNTIES UNTIL 815 PM CDT...
AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 17 MILES NORTH OF LANGDON...MOVING TO THE EAST AT 25
MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.
THE STORM WILL BE NEAR...
VANG AROUND 740 PM CDT.
OLGA AROUND 755 PM CDT.
WALHALLA AROUND 800 PM CDT.
CONCRETE AROUND 805 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4900 9827 4901 9772 4898 9753 4868 9793
4890 9850 4901 9842
TIME...MOT...LOC 0020Z 291DEG 22KT 4900 9826
JRLocal storm report, Aug 18, 8:17 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
817 PM CDT SUN AUG 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL STRANDQUIST 48.49N 96.45W
08/18/2013 E0.88 INCH MARSHALL MN PUBLIC
&&
JRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:09 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 66 min |
| Aug 18, 7:53 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington | 67 min |
| Aug 18, 9:40 PM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 65 min |
| Aug 19, 7:19 AM CDT | Dense Fog Advisory | FGF | Kittson, Lake of the Woods, Roseau | 4 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.